Kansas, 2018

Hail and Damaging Winds in Kansas, August 28, 2018

August 28, 2018 · NWS ICT · 3 events in 1 county or zone

An isolated severe thunderstorm visited Chase County in the morning on the 28th. There were 2 reports of 60 mph gusts and half dollar-sized hail that occurred on the north side of Cottonwood Falls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated severe thunderstorm visited Chase County in the morning on the 28th. There were 2 reports of 60 mph gusts and half dollar-sized hail that occurred on the north side of Cottonwood Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 28, 5:45 AM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 28, 5:45 AM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
645 AM CDT Tue Aug 28 2018

.SHORT TERM...(Today through Thursday night)
Issued at 311 AM CDT Tue Aug 28 2018

Maintained the isolated mention with low pops from previous
forecast to reflect the possibility of some elevated storm
development this morning. Best chance should be in south central
Kansas along the edge of an area of 700mb temperature advection
where some very modest instability exists. Notably, however,
moisture transport across the area is not as abundant as the
previous two mornings and precipitable water values are not as
high either. Therefore, if a shower/storm or two does develop,
they should be highly isolated in nature with more sparse coverage
than yesterday and the day before.

This afternoon and evening, however, a much better chance of
thunderstorms will return to the area. An upper level shortwave
trough will swing across the Northern Plains today. At the surface,
a cold front will push southward across the area this afternoon.
Strong surface convergence along the front should be conducive to
thunderstorm development. With warm, moist, unstable air in the
area, some of these storms should be strong or severe. The main
challenge with the short term forecast is the timing of the storm
development. Model soundings show that the impending cold front
will be fairly shallow in depth, and with fairly warm air in the
mid- levels of the atmosphere, there could be some initial
struggle for convective initiation to overcome the cap in place
with only modest forcing. Think that a few scattered storms are
possible before 00z, but latest models indicate that the bulk of
the activity should be sometime later in the evening after 00z.

Regarding the potential strength of these storms, models show 0-1km
MLCAPE of +/- 3000J/kg and even higher MUCAPE along or just ahead of
the frontal boundary coinciding with the degradation of
convective inhibition in south central Kansas by early evening.
The good news in terms of storm intensity is that the zone of
highest effective bulk shear is expected to lag behind the area of
greatest instability. With that said, 30-40kts of bulk shear
coinciding with the unstable air and 700-500 mb lapse rates near
or slightly greater than 7.0 degC/km will allow for some strong to
severe storms. Precipitable water across the south central into
southeast Kansas corridor will also be fairly high. For a brief
period, ample 0-1km SBCAPE, steep low-level lapse rates, modest
0-1km helicity, and slow storm motions along the slow moving
boundary could allow for some stretching of surface vorticity.
Thus, a brief non-supercell tornado cannot be completely ruled
out. The main threats with these storms, however, will be
damaging winds, large hail, and heavy rainfall. Thinking that the
area of highest potential to see strong to severe storms will be
in south central and southeast Kansas, which coincides with the
marginal risk area that was included in the 06z DY1 SPC convective
outlook.

Expect chances of storms to linger in southeast Kansas through the
morning on Wednesday. By the afternoon, moisture is expected to
increase with warm air being advected into the southern tier of the
area. This justifies leaving a slight chance mention of a
thunderstorm along the Kansas/Oklahoma border in the afternoon,
before storm chances increase once again, mainly in southeast Kansas
Wednesday evening/night. Instability during this period looks to be
modest in our area, with the best chance of strong or severe storms
just to the southeast in northeast Oklahoma and extending through
Missouri and into the northeast U.S. Nonetheless, precipitable water
values remain high in far southeast Kansas, and locally heavy
rainfall could result in any thunderstorm activity. The main story
on Wednesday, however, will be the big cool down in temperatures
following Tuesday night's frontal passage. Forecasting afternoon
highs in the low to mid 80s, which will be a welcome relief to the
very hot temperatures experienced over the past couple of days.

During the day on Thursday, a warm front is expected to lift across
south central Kansas and bring temperatures back up into the 90s for
much of the area. Cannot completely rule out a thunderstorm or two
in far southeast Kansas with left over moisture lingering from
Wednesday. However, most of central and south central Kansas should
remain dry.

.LONG TERM...(Friday through Monday)
Issued at 311 AM CDT Tue Aug 28 2018

Broad ridging over the southern CONUS should keep the forecast dry
on Friday as southerly surface flow allows temperatures to warm even
more than Thursday, with highs reaching the mid 90s area-wide.

This weekend, a mid/upper ridge over the Southeast US is expected
to periodically retrograde in concert with a series of mid/upper
troughs and upper disturbances crossing the northern Plains from
Saturday through the end of the period. This will likely allow
periodic chances of showers and thunderstorms over central, south
central, and southeast Kansas through the weekend and for the
start of next week. Temperatures should hover near normal
throughout this period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 642 AM CDT Tue Aug 28 2018

Isolated SHRA continues for areas along the KS Turnpike, southeast
of KICT, this morning. The showers are moving to the NE, so they
will only affect the KICT taf for another hour or so. So will keep a
VCSH in for KICT until 15z for this chance.

Expect breezy south winds to be the main aviation concern for the
first 6 hours, with wind gusts of 30 kts possible across eastern KS.
VFR conditions are expected otherwise.

A cold frontal boundary will push south into central KS this
afternoon, reaching KRSL by 18z and KSLN by 21-23z. Expect a wind
shift to the NW as the front arrives, with some post frontal MVFR
cigs in its wake for the KRSL and KSLN taf site.

Some uncertainty on timing and coverage of convective chances along
the front, as it sags south into southern and southeast KS this
evening. At this time, think convection will develop across
northeast KS along the front after 21z and slowly "zipper" southwest
towards the south central taf sites for the evening hours. Will
insert a VCTS for KHUT and KICT.  Think the best convective chances
will be over SE KS after 00z/Wed, so will go with VCTS and
prevailing SHRA for KCNU for the evening hours.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    95  68  81  68 /  30  60  20  20
Hutchinson      95  64  81  66 /  30  50  10  20
Newton          93  64  79  65 /  30  50  10  30
ElDorado        93  67  80  66 /  30  60  10  30
Winfield-KWLD   94  69  83  68 /  20  60  20  30
Russell         85  60  80  63 /  20  10  10  10
Great Bend      90  61  81  64 /  20  10  10  10
Salina          93  63  81  65 /  30  40  10  20
McPherson       93  63  81  65 /  30  50  10  20
Coffeyville     93  73  83  69 /  10  50  20  30
Chanute         93  70  81  67 /  20  60  20  30
Iola            93  70  80  67 /  20  60  20  30
Parsons-KPPF    93  72  82  69 /  10  50  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...Ketcham
Hazardous weather outlook, Aug 28, 3:38 AM CST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
438 AM CDT Tue Aug 28 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-290945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
438 AM CDT Tue Aug 28 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A few isolated storms may develop in south central Kansas this
morning. The strongest storms may produce brief heavy rain, wind
gusts to 40 or 50 mph and penny sized hail.

Heat indices today could reach in the 100 to 103 degree range in
south central and southeast Kansas.

Scattered thunderstorms are expected to develop along a southward
moving cold front this afternoon and evening. The best chances for
storms should occur across south central and southeast Kansas. Some
of the storms could become severe with large hail to the size of
half dollars, damaging winds to 60 mph, and locally heavy rain. A
tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for storms will continue Wednesday night through
Sunday. A few strong or severe storms with large hail will be
possible Wednesday night in southeast Kansas.

For brief periods Friday and Saturday afternoon, heat indices could
reach to near 100 degrees or slightly higher in south central and
southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 28, 6:45 AM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
745 AM CDT TUE AUG 28 2018

KSZ052-053-069-281345-
Butler KS-Marion KS-Chase KS-
745 AM CDT TUE AUG 28 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  North central Butler County in south central Kansas...
  Southeastern Marion County in central Kansas...
  Southwestern Chase County in east central Kansas...

* Until 845 AM CDT.

* At 742 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles south of Burns, or 10 miles
  north of El Dorado...moving northeast at 35 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  El Dorado, Burns, Cassoday, Matfield Green, El Dorado Lake, El
  Dorado State Park and Wonsevu.

LAT...LON 3779 9681 3788 9701 3819 9700 3819 9650
TIME...MOT...LOC 1244Z 209DEG 31KT 3797 9682

KETCHAM
Special weather statement, Aug 28, 7:11 AM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Wichita KS
811 AM CDT TUE AUG 28 2018

KSZ053-069-070-281345-
Butler KS-Greenwood KS-Chase KS-
811 AM CDT TUE AUG 28 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Butler County in south central Kansas...
  Northwestern Greenwood County in southeastern Kansas...
  Southwestern Chase County in east central Kansas...

* Until 845 AM CDT.

* At 808 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles east of Burns, or 16 miles
  southeast of Florence...moving northeast at 20 mph.

Hail up to the size of nickels and winds up to 50 mph are possible
with this storm.

* Locations impacted include...
  Cassoday and Matfield Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3808 9687 3809 9686 3809 9684 3810 9684
      3828 9658 3805 9639 3793 9675
TIME...MOT...LOC 1310Z 237DEG 16KT 3805 9674

ES

The radar

The Topeka radar (KTWX), 75 km away, was scanning. The volume nearest the first event began at 14:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Chase

When
August 28, 8:49 AM CST to 8:50 AM CST
Where
Chase County, 0.54 mi W of Cottonwood Falls
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.370, -96.540

Leaves and twigs were stripped.

Thunderstorm Wind, Chase

When
August 28, 8:49 AM CST to 8:50 AM CST
Where
Chase County, 0.54 mi W of Cottonwood Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.370, -96.540

No damage was reported.

Thunderstorm Wind, Chase

When
August 28, 8:54 AM CST to 8:55 AM CST
Where
Chase County, 0.54 mi W of Cottonwood Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.370, -96.540

The wind-driven rains caused no-zero visibilities.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779511, 779512, 779513.